It is thought that in Australia between 10–15% of elderly patients are delirious at the time they are admitted to hospital with up to 40% experiencing delirium at some time whilst admitted.
Delirium is associated with higher morbidity and increased length of hospital stay ( In the US, complications due to delirium account for over 1.5 million inpatient days per year).
Delirium may be described as: “a transient mental disorder, characterised by impaired cognitive function and reduced ability to focus, sustain or shift attention”(( Clinical practice guidelines for the management of delirium in older people in Australia. Australas J Ageing. 2008 Sep;27(3):150–6.))
It is often rapid to develop and may fluctuate over the course of a day or persist for weeks to months.
Symptoms of delirium:
- Difficulty focusing with drifting or shifting attention.
- Recent memory loss.
- Disturbances in normal sleep-wake cycle.
- Problems with articulating speech including rambling or incoherent speech.
- Decreased GCS, often disoriented to time and place.
- Increased agitation or increased lethargy.
- Mood swings.
- Hallucinations or misinterpretations of the local environment.
The causes of delirium are not well understood and are multifactorial. It may be triggered by general deterioration in a pre-existing medical condition, withdrawal from medications or alcohol, sepsis, disorders of the CNS including stroke or intercrainial bleeds, metabolic disorders or as a side effect of medications.
A predisposition for delirium is common in patients with dementia, and/or aged over 70 with a medical illness or some form of functional decline such as increased immobility, falls or pressure ulcers.
Risk assessment for development of delirium should be assessed in all older patients at the time of admission.
These risk factors include:
- Pre-existing cognitive impairment / dementia.
- Severe medical illness.
- Age greater than 70.
- History of alcohol abuse or heavy use.
- Use of benzo’s or narcotics.
- Visually impaired
- Indwelling urinary catheter.
- Any form of physical restraint.
- Change or addition to usual medications (greater than 3)
Don’t forget to consider other clinical causes of your patients symptoms, including:
- Urinary retention
Prevention strategies should engage both environmental and clinical triggers and should include:
Lighting that matches the day/night cycle. Natural lighting is preferred.
Bed area a single room may reduce the confusing stimulus in patients at risk. As will looking ways to reduce auditory stimulation (especially at night) and implementing time and place ‘anchors’ such as a clock and calendar.
Provision of facilities to allow family members to sleep over may be useful.
Make sure any patients who normally use hearing aids have them in place (and turned on).
Family interaction encouraging family/friend interaction such as bringing in familiar personal objects.
Encourage independence with the patients usual activities if appropriate. Let them stick to their own schedules and activities instead of imposing our own (easily said I know).
Pain Skillful management of analgesia and a thorough medication review by senior medical staff.
Restraint from using indwelling catheters and…er…restraints.
Over use of IDC’s is a tricky one, and I admit to being a little trigger happy when it comes to suggesting we pop in an IDC to prevent frequent bed changes. Is an IDC necessary for clinical management? Consider other options.
Aged care consultancy. Perhaps most important is to consider input/review from a senior aged care nurse and/or formal aged care team review. Aged care is now a complex high skill specialty, and business is booming. There are plenty of senior nurses and aged care practitioners that would be only to happy to assist with developing your own wards delirium management strategies.
Drugs such as antipsychotic medications ( such as Haloperidol) should only be resorted to once all the other strategies have been addressed.
Using benzodiazepines has been shown to be associated with increased risk of complications or even an increase in delirium. An exception to this may be in cases of alcohol withdrawal.
If drugs are being used, close observation and frequent medical review are required.
Most of this information has been gleaned from the following document:
Clinical Practice Guidelines for the Management of Delirium in Older Patients (pdf file 1.77Mb)
If you are working in an environment where you encounter patients experiencing delirium, you should take a moment to check it out.
Does anyone else have any further management tips for this group of patients (or useful reference documents)?